Colorado, 2012Heavy Rain in Colorado, August 18, 2012
August 18, 2012 · NWS GJT · 1 event in 1 county or zone
Thunderstorms moving through southwest Colorado produced rainfall amounts in excess of an inch in portions of La Plata County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through southwest Colorado produced rainfall amounts in excess of an inch in portions of La Plata County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 18, 9:58 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 18, 9:58 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 AM MDT SAT AUG 18 2012
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 321 AM MDT SAT AUG 18 2012
TODAY...A VORT MAX MOVED FROM NW TO SE AND THROUGH THE AREA LAST
NIGHT BRINGING DRIER AIR TO MUCH OF WESTERN CO AND EASTERN UT.
THE UPPER RIDGE WAS SHIFTED SLIGHTLY WEST...WITH THE MAIN MOISTURE
TRACK THROUGH NRN AZ AND NV. WV SATELLITE SHOWS THE SHEAR AXIS
WILL HANG AROUND THE FOUR CORNERS...THUS THE ABAJOS... LA SALS...
AND SAN JUAN MTS WILL SEE ISOLATED THUNDERSTORMS THIS AFTERNOON.
TONIGHT AND SUNDAY...WILL KEEP A MENTION OF THUNDERSTORMS ALONG
THE CENTRAL DIVIDE TO THE SAN JUANS AND VICINITY THIS EVENING AS
MOISTURE POOLED AHEAD OF A BACKDOOR COLD FRONT THAT DROPPED DOWN
ERN CO DURING THE DAY. RIDGE AXIS FROM AZ TO THE NRN ROCKIES
MOSTLY HOT AND DRY DAY ON SUNDAY WITH THE RIDGE AXIS TO OUR
WEST...THOUGH ISOLATED AFTERNOON STORMS WILL BE POSSIBLE OVER THE
SAN JUANS. MID-LEVEL CLOUDS INCREASING FROM THE WEST BY LATE
SUNDAY AFTERNOON.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 321 AM MDT SAT AUG 18 2012
SUNDAY NIGHT THROUGH MONDAY NIGHT...RIDGE AXIS REMAINS TO OUR
WEST THROUGH MONDAY. AN EMBEDDED SHORTWAVE MOVES OVER/THROUGH THE
RIDGE LATE SUNDAY NIGHT AND MONDAY...CROSSING ID/WY AND JUST
CLIPPING THE NORTH. MID-LEVEL CLOUDS SPREAD ACROSS THE FORECAST
AREA SUNDAY NIGHT AND GRADUALLY LOWER BY MONDAY MORNING. FORECAST
SOUNDINGS SHOW THE BEST MOISTURE IN THE 600-400 MB LAYER...WITH
PRECIPITABLE WATER VALUES TOPPING 0.70 INCH BY MONDAY MORNING.
BEST UPWARD FORCING SEEN IN THE OMEGA AND Q-G FIELDS ALSO
INDICATED ABOUT THIS TIME...THOUGH WITH THE ATMOSPHERE ALSO PRETTY
STABLE WILL KEEP JUST A SLIGHT CHANCE OF SHOWERS/STORMS IN THE
FORECAST MONDAY MORNING. MODELS SHOW MID-LEVEL DRYING BEGINNING
MONDAY AFTERNOON BEHIND THE SHORTWAVE...SO MAY SEE SOME
IMPROVEMENT IN CONVECTIVE INSTABILITY SHOULD ENOUGH SUN AND
SURFACE HEATING DEVELOP. DRYING AND CLEARING FROM THE NW CONTINUE
MONDAY NIGHT.
TUESDAY THROUGH FRIDAY...THE RIDGE AXIS IS PROJECTED TO MOVE OVER
THE AREA TUE AFTERNOON...WITH INCREASING SW FLOW AND MOISTURE WEST
OF THE RIDGELINE. TUESDAY NIGHT THE GFS SHOWS A MODERATELY STRONG
SHORTWAVE TROUGH MOVING FROM THE PACNW TO THE NORTHERN ROCKIES AND
PICKING UP THE MOISTURE PLUME. AS THIS SHORTWAVE MOVES INTO MONTANA
...THE MONSOONAL MOISTURE PLUME MOVES EAST. BY NOON WED...THE
MOISTURE AXIS IS PROJECTED OVER WESTERN CO. THE CHANCE OF RAIN
SHOULD INCREASE ACROSS THE AREA WED. THE MOISTURE AND SCATTERED
PCPN SHOULD CLEAR THE AREA TO THE EAST WED NIGHT...WITH
SIGNIFICANTLY DRIER AIR OVER THE AREA THU THROUGH FRIDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1057 AM MDT SAT AUG 18 2012
HAZY CONDITIONS WILL PERSIST OVER THE REGION THROUGH SUNDAY WITH
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FAVORING THE CENTRAL
AND SOUTHERN MOUNTAINS. THE THUNDERSTORMS WILL PRODUCE GUSTY
OUTFLOW WINDS TO NEAR 50 MPH. OTHERWISE...VFR CONDITIONS WILL
PREVAIL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...CC/JAD
LONG TERM...CC/JAD
AVIATION...JDC
Hazardous weather outlook, Aug 18, 2:48 AM MST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 AM MDT SAT AUG 18 2012
COZ001>014-017>023-UTZ022>025-027>029-191000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
348 AM MDT SAT AUG 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
OF SOUTHWEST COLORADO AND SOUTHEAST UTAH THIS AFTERNOON. THESE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY BRIEF MODERATE
RAIN...SMALL HAIL...LIGHTNING AND GUSTY OUTFLOW WINDS TO 35 MPH.
STORMS WILL DIMINISH BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
EXCEPT FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS
SUNDAY. MOISTURE BEGINS TO INCREASE EARLY NEXT WEEK BRINGING
INCREASED THUNDERSTORM CHANCES TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
Heavy Rain, La Plata
- When
- August 18, 1:05 PM MST to 1:30 PM MST
- Where
- La Plata County, 2.83 mi ESE of Durango West
- Reported by
- CoCoRaHS
- Coordinates
- 37.260, -107.950
Over an inch of rainfall was measured within just 20 minutes. Only minor flooding was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 18, 20122 deaths · 8 injured · $836,000 · 52 kt wind · 19 events
- Dense Smoke in Indiana, August 18, 20121 death · 4 injured · 1 event
- Lightning Strike in Minnesota, August 18, 20121 death · 4 injured · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 18, 2012$277,000 · 50 kt wind · 8 events
- Lightning Strike in Wisconsin, August 18, 2012$300,000 · 1 event
- Flash Flooding and Damaging Wind in Texas, August 18 to 19, 2012$60,000 · 50 kt wind · 10 events
- Damaging Wind in Arizona, August 18, 2012$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, August 18, 20121.75 in hail · 13 events
- Damaging Winds in Alabama, August 18, 201270 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20122 events
- Funnel Clouds in Louisiana, August 18, 20122 events
- Damaging Winds in Texas, August 18, 2012$500 · 62 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479527.